ACE Inhibited

The Great Cardiovascular To-Do of 2010 left me with several things: 1) the comfort of knowing that I don’t have Coronary Artery Disease; 2) more echocardiograms and stress echocardiograms on my schedule for September; and 3) a prescription for lisinopril — an ACE Inhibitor — which is supposed to help strengthen my heart and get me back to normal (whatever that is).

And while I’m pleased that my prognosis involves taking a small pill every day and not, say, having my chest cavity pried open or getting stents inserted, I’m not excited about adding yet another drug to my prescription collection.

Here’s one reason why: I’ve worked the last few years to get my A1c values below 7.0%. Aside from the general benefits of living with a lower A1c, my main goal was getting to a place where the possibility of getting pregnant and having a child wasn’t disastrous. Don’t get me wrong: I’m not painting the spare bedroom pink or knitting booties, but there’s a certain degree of peace that comes from knowing that your body isn’t an inherently hazardous place for a baby.

My work paid off — I’ve been holding steady in the mid-6’s for the last year and a half. At the same time, I start every day by downing a pill that has the potential to transform a patient’s unborn children into 3-eyed, telekinetic unicorn babies. Maybe I’m being dramatic, but the possibility of risks like kidney failure, developmental problems, and fetal death — on top of all the diabetes messiness — makes me feel like all my A1c work was for naught. Once again, it seems, I’m the owner of a toxic womb.

All the more frustrating is the fact that my doctors still don’t really know what’s wrong. The lisinopril is more of a “throw it against the wall” move — they’re hoping that my next echocardiograms show improved heart strength, but it’s no guarantee. For all I know, I might have been living with this weird-o heartbeat for the last 32 years.

Another reason I’m not a lisinopril fan? It makes me dizzy. I’ll be sitting at my desk, and all of a sudden the entire room is on its side. Apparently, the drug has brought my blood pressure down to very low levels — 90s over 60s, at last check. And of course, I’m quick to blame all other random symptoms on the stuff. Nausea? Lisinopril. Inexplicable exhaustion? Lisinopril. Twitchy eye? Must be the lisinopril.

I know that lisinopril — along with a slew of other ACE inhibitors — are standard operation procedure for many diabetics. The drugs’ protective effects on the kidneys, the eyes, and the cardiovascular system are well known.

It’s one of those things I don’t really have a right to complain about, but am perfectly happy to, anyway. At this point, I don’t have much of a choice. I’ll keep taking the stuff at least until September 17, when my cardiologist takes a look at my echocardiograms and (hopefully) declares me to be free of weirdness — at least when it comes to my heart.